Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Des Moines, IA

April 11, 20194 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2019, 12:04 AM CDT for 4 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2019, 12:04 AM CDT (05:04 UTC)
Expired
Apr 11, 2019, 12:45 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 675 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
675 m²/s²
0-3 km storm-relative helicity
1018 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KDMX 110504
SVRDMX
IAC015-049-073-077-110545-
/O.NEW.KDMX.SV.W.0002.190411T0504Z-190411T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1204 AM CDT THU APR 11 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Greene County in west central Iowa...
  Guthrie County in west central Iowa...
  Western Boone County in central Iowa...
  Dallas County in central Iowa...

* Until 1245 AM CDT.

* At 1203 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Coon Rapids to near Guthrie
  Center to 10 miles west of Stuart, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Perry, Jefferson, Guthrie Center, Ogden, Stuart, Dallas Center,
  Granger, Panora, Woodward, Lake Panorama, Redfield, Grand Junction,
  Scranton, Bayard, Casey, Diamondhead Lake, Minburn, Menlo, Bagley
  and Rippey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9463 4197 9463 4221 9429 4221 9417
      4206 9393 4176 9381 4150 9432 4150 9456
      4164 9462 4173 9474 4186 9474
TIME...MOT...LOC 0503Z 229DEG 50KT 4179 9476 4167 9459 4149 9452 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
856 
WWUS53 KDMX 110519
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1219 AM CDT THU APR 11 2019

IAC015-049-073-077-110545-
/O.CON.KDMX.SV.W.0002.000000T0000Z-190411T0545Z/
Greene IA-Guthrie IA-Boone IA-Dallas IA-
1219 AM CDT THU APR 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR GREENE...NORTHEASTERN GUTHRIE...WESTERN BOONE AND NORTHERN DALLAS
COUNTIES...

At 1219 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Coon Rapids to near Lake Panorama
to near Panora, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Perry, Jefferson, Ogden, Dallas Center, Granger, Panora, Woodward,
Lake Panorama, Grand Junction, Scranton, Bayard, Minburn, Bagley,
Rippey, Yale, Paton, Jamaica, Linden, Boxholm and Dawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 9444 4190 9463 4197 9463 4221 9429
      4221 9417 4206 9393 4176 9381 4160 9436
TIME...MOT...LOC 0519Z 229DEG 50KT 4193 9455 4181 9438 4163 9431 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
771 
WWUS53 KDMX 110533
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1233 AM CDT THU APR 11 2019

IAC077-110543-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-190411T0545Z/
Guthrie IA-
1233 AM CDT THU APR 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4194 9429 4189 9462 4190 9463 4197 9463
      4221 9429 4221 9417 4206 9393 4185 9385
      4177 9425
TIME...MOT...LOC 0533Z 226DEG 54KT 4212 9432 4200 9415 4182 9408 

$$

IAC015-049-073-110545-
/O.CON.KDMX.SV.W.0002.000000T0000Z-190411T0545Z/
Greene IA-Boone IA-Dallas IA-
1233 AM CDT THU APR 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR GREENE...WESTERN BOONE AND NORTHWESTERN DALLAS COUNTIES...

At 1233 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Jefferson to 6 miles southwest of
Ogden to Perry, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Perry, Jefferson, Ogden, Woodward, Grand Junction, Scranton, Rippey,
Paton, Boxholm, Dawson, Bouton, Dana, Beaver, Berkley, Perry
Municipal Airport, Jefferson Municipal Airport and Ledges State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 9429 4189 9462 4190 9463 4197 9463
      4221 9429 4221 9417 4206 9393 4185 9385
      4177 9425
TIME...MOT...LOC 0533Z 226DEG 54KT 4212 9432 4200 9415 4182 9408 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:56 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 10, 6:56 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
656 PM CDT Wed Apr 10 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 337 PM CDT Wed Apr 10 2019

Focus will be on the next 24 to 36 hours with the impending large
storm system to impact Iowa continuing tonight through the end of
the week. Continue to see cooler temperatures than previously
expected along the far northern border and warm temperatures into
the south this afternoon. The cooler thermal profile is going to
lead to some issues overnight as precipitation now expected to
potentially be more of a rain/fzra mix in the far northwest around
the Estherville area, with the remainder of the forecast area warm
enough at the surface for just rain showers and thunderstorms.
Limited icing expected on the roads this evening in the far
northwest, with elevated surfaces being mostly impacted from the
icing potential. Although with some icing still possible will issue
a winter weather advisory for Emmet County tonight. Otherwise
remainder of the forecast area to see rain with no icing potential.
Limited icing even in Emmet County after 06z with temperatures
slowly warming some toward morning as warmer air moves in. Winds to
remain strong overnight and will continue the wind advisory across
much of the forecast area. Thunderstorm potential to increase
tonight as the surface low lifts northeastward into northeastern KS
and far NW MO late tonight. Another vort max to lift through eastern
NE/western IA this evening into late tonight, which should allow
some storms to fire in eastern NE this evening and lift through
western/northern portions of the forecast area late tonight. While
storms will remain elevated, there will be enough elevated CAPE and
cool thermal profiles that some severe hail potential remains in
place. Otherwise precipitation to move through Thursday morning with
gusty winds continuing. Focus then shifts to the warm front lifting
north through the forecast area Thursday and the attendant dryline
lifting northward and overtaking the warm front toward the afternoon
hours. As the low lifts northeastward toward the Omaha area by mid-
day and then into NW Iowa by late afternoon/early evening the warm
front will lift through southern/central Iowa and be in the vicinity
of I-80 to Hwy 30 from 18z to 21z Thursday. Some clearing will be
possible with the dry slot lifting into the south central and
central Iowa through the afternoon. As this lifts north, storms
could fire on the nose of the dry slot and in the vicinity of the
surface warm front. Winds north of the front to be out of the east
and strong southerly winds south of the front. This will provide
strong low level shear and also have strong deep layer shear in
place around 60+kts aloft. O-3km CAPE and SRH potential increasing
to around 150-200 J/Kg and 200-400 m2/s2 respectively in vicinity of
the boundary. With some clearing could also have MUCAPE values in
the 500-1000 J/kg range. This will represent a conditional threat,
but the potential for strong to severe storms is apparent along the
boundary through the afternoon hours Thursday. Shear profile and
hodographs suggest a small window for low-topped supercell
tornadoes. Any activity will also present a threat of severe wind
gusts given the strong flow aloft with 850mb winds in the 50-60kt
range. Therefore have increased pops in the far east through the
afternoon hours and also started messaging this potential. Still
somewhat conditional given the Marginal threat for severe weather
from SPC. The main threat area will be through the afternoon along
and east of I-35 and along and south of Hwy 20 roughly.

Into Thursday evening, some precipitation potential still exists
with thunder potential waning through the overnight as colder air
moves in. Therefore expect some snow to mix in on the backside with
some very light accumulations less than an inch possible in the far
northwest. Little or no accumulations elsewhere.

Only other change in the near term was to extend the wind advisory
across the south and through Thursday afternoon with mixing in the
dry slot.

Little changes in the extended from the previous forecast with
colder conditions remaining Friday and some small chances for
precipitation Saturday night into Sunday and again toward the middle
of next week. Temperatures to remain cooler into the weekend and
moderate into next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 656 PM CDT Wed Apr 10 2019

Many concerns over the next 24 hours including wind; convection
yet west of I35 heading toward KFOD,KMCW, and KALO sites 04z
through 13z. Possible band of weak convection nearing KDSM by 10z
moving northeast. Along the occlusion quickly flaring northeast
mid to late morning through afternoon; potential for line of svr
low topped convection from around 17z through 23z moving quickly
northeast at 45 to 50 mph with immediate transition following the
storms over the south and east to possible dry slot strong
southwest winds aft 20z. Though confidence increasing; timing and
exact details will likely need adjustments. Rapidly changing
conditions expected most of Thursday. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT Thursday for IAZ044>050-057>062-
070>075-081>086.

Wind Advisory until 1 PM CDT Thursday for IAZ004>007-015>017-
023>028-033>039.

Winter Weather Advisory until 7 AM CDT Thursday for IAZ004.

Wind Advisory from 10 AM to 7 PM CDT Thursday for IAZ092>097.

&&

DISCUSSION...Beerends
AVIATION...REV
Hazardous weather outlook, Apr 10, 4:12 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 PM CDT Wed Apr 10 2019

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-112115-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

A Wind Advisory is in effect this afternoon through much of
Thursday.

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible during the afternoon
primarily in south-central and eastern areas, with primary
threats of a few tornadoes and damaging winds.

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

A Wind Advisory is in effect through Thursday afternoon. Strong
non-thunderstorm winds will into Friday as well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall reports
will be appreciated.

IAZ004-112115-
Emmet-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin.

A Wind Advisory is in effect this afternoon through much of
Thursday.

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

Thunderstorms are expected this evening through tonight. A few
storms may be strong, with hail the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin.

A Wind Advisory is in effect through Thursday afternoon. Strong
non-thunderstorm winds will into Friday as well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall reports
will be appreciated.

IAZ092>097-112115-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
412 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected this evening through tonight,
especially west of Interstate 35. A few storms may be strong to
severe, with hail the main threat.

Winds of 20 to 30 mph, with gusts to 35 mph will continue this
evening and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible during the afternoon,
with primary threats of a few tornadoes and damaging winds.

A Wind Advisory is in effect Thursday mid-morning and through the
afternoon. Strong non- thunderstorm winds will into Friday as
well.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed, however, there is a
chance spotter activation will be needed Wednesday afternoon and
evening southwest and west.

CURTIS

In the hours before

Special weather statement, Apr 10, 9:58 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
958 PM CDT Wed Apr 10 2019

IAZ004>007-015>017-023>027-033>035-110500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge
958 PM CDT Wed Apr 10 2019

...Thunderstorms With Small Hail Possible...

An area of showers and thunderstorms is developing across the
region this evening and moving rapidly northeast toward northern
Iowa. Some of the storms may produce pea to nickel sized hail as
they move northeast. Strong gusty winds are already in place over
much of the area. In some of the heavier showers, winds may
briefly gust to 50 to 55 mph. Persons traveling about the area
tonight should be aware of the strong winds and potential for
brief bouts of small hail.

REV
Local storm report, Apr 10, 11:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             GARNER                  43.10N 93.60W
04/10/2019  M1.00 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

RD
Local storm report, Apr 10, 11:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     LEWIS                   41.30N 95.09W
04/10/2019  E60 MPH          CASS               IA   TRAINED SPOTTER

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:33 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie42 min
Apr 11, 4:33 AM CDTHigh Wind WarningDMXBoone, Calhoun, Carroll, Cerro Gordo, Emmet, Franklin and 12 more8 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.